Three women, aged 18, 31 and 36 years, presented with hypertension while taking oral contraceptives. Each patient had received antihypertensive drugs. Blood pressure returned to normal within weeks of cessation of oral contraceptives. Although the reduction in hormone content seems to have reduced the risk of oral contraceptive-induced hypertension, there is still an increased risk. As the prevalence of hypertension in women aged under 45 is low, the possibility that the hypertension is caused by contraceptives should be considered in women of childbearing age. Discontinuation may cause a significant decrease in blood pressure and should be encouraged before commencing antihypertensive agents. Alternative methods of contraception include the progestogen-only pill or a mechanical contraceptive device.
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 1 Dec 2010|